Flash Flood, Vermillion
- When
- April 28, 12:00 AM EST to 1:00 AM EST
- Where
- Vermillion County, Clinton
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.854, -87.464 (the zone’s center; the record gives no point)
Heavy rain caused flooding of numerous roads across southwest and west central Indiana.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Heavy rain caused flooding of numerous roads across southwest and west central Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 27, 3:15 PM EST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 315 PM EST SAT APR 27 2002 THE THREAT OF SEVERE WEATHER AND HIGH WINDS ARE THE MAIN WEATHER PROBLEM FOR TONIGHT. SFC ANALYSIS AT 19Z SHOWED A 992 MB SURFACE LOW OVER SE NEBRASKA AND A WARM FNT EXTENDING TO WESTERN KENTUCKY. EVEN THOUGH THE MODELS ARE SIMILAR WITH THE BIG PICTURE...THE MESO-ETA AND ETA SEEMED TO HAVE A BETTER HANDLE WITH ONGOING CONVECTION AND THEY ALSO WERE A LITTLE DEEPER WITH THE LOW OVER THE CENTRAL PLAINS. THUS OUR FORECASTS ARE MODELED CLOSER TOWARDS THE MESO-ETA IN THE FIRST 60 HOURS AND CLOSER TO THE AVN LATER ON. THE ETA AND MESO-ETA SHOWS H8 WINDS INCREASING TO 70 KNOTS OVER OUR CWA BY LATE EVENING AND CAPES INCREASING TO 1800 J/KG BY MIDNIGHT. SPC HAS US UNDER A MODERATE RISK TONIGHT. MESO-ETA SHOWS A DRY SLOT PUSHING EAST INTO OUR AREA BUT IT ALSO CONTINUES TO HINT AT A POSSIBLE SQUALL LINE DVLPG OVER W CENTRAL ILLINOIS BY LATE EVENING AND TRACKING EAST ACROSS OUR CWA OVERNIGHT. FNT COULD STILL BE IN OUR FAR SE CWA EARLY SUNDAY MORNING AND WILL MENTION A FEW EARLY MORNING THUNDERSTORMS THERE. ON SUNDAY MODELS ALSO SHOW SOME WRAP AROUND MOISTURE MOVING INTO OUR NORTHERN CWA DURING THE DAY. AVN SHOWS ANOTHER FRONTAL SYSTEM MOVG THROUGH MONDAY NIGHT AND AVN/MRF KEEPS A STNRY FRONT OVER THE OHIO VLY MIDWEEK AND A SFC WAVE MOVG EAST ACROSS THE OHIO VLY WED AND EARLY THURSDAY. TEMPS SHOULD RISE INTO THE 60S TONIGHT AS THE WARM FRONT MOVS NORTH ACROSS OUR AREA THIS EVENING. ON SUNDAY WILL SPLIT THE DIFFERENCE BETWEEN FWC/MAV TEMPS. THE ETA AND AVN BROUGHT THE COOLER AIR IN A LITTLE QUICKER SUNDAY BUT THE ETA SHOWS A LITTLE MORE DRYING OVER CENTRAL AND SOUTHERN SECTIONS WHICH MAY INDICATE A LITTLE MORE SUNSHINE. .IND...NONE. JEH
INZ021-028>031-035>049-051>057-060>065-067>072-280400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 904 PM EST SAT APR 27 2002 ...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL INDIANA TONIGHT... CENTRAL INDIANA IS UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE OVER INDIANA TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE MISSISSIPPI RIVER NORTH OF ST LOUIS AROUND SUNSET. OTHER THUNDERSTORMS ARE EXPECTED TO DEVLOPE IN CENTRAL AND SOUTHWEST MISSOURI. SCATTERED STORMS WILL MOVE INTO THE LAFAYETTE AND TERRE HAUTE AREAS BETWEEN MIDNIGHT AND 2AM AND INTO THE INDIANAPOLIS AREA BETWEEN 2AM AND 4AM. LARGE HAIL...STRONG GUSTY WINDS AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BEGINNING AROUND MIDNIGHT IN THE WEST CENTRAL SECTIONS AND LATER IN THE NIGHT ACROSS THE REMAINDER OF CENTRAL INDIANA. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA OUTLET FOR FURTHER DETAILS. && HAINES
The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 04:55 UTC.
10 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290579, 5290580, 5290578, 5290577, 5290581, 5290582, 5290583, 5290585, 5290586, 5290584.